I was on Lexapro for 4 years and it made me feel worse and worse until I was so depressed and suicidal that I had my suicide planned out, all the other people I was going to kill first planned out, etc.
The worst part of those 4 years was that no matter how many times I told my doc I was suicidal and homicidal, she told me I had a great sense of humor, or to "go to a therapist" and "make some hard decisions" about my life. I did all that, and got worse and worse until, a few weeks ago, I was about to kill the people on my list and then commit suicide.
Thank god my intuition kept saying "side effects". I went onto the internet, looked up the side effects of Lexapro, and lo and behold, found all the symptoms I'd been experiencing for the past 4 years.
I also found a Lexapro withdrawal group where 1.6 million members had gotten off Lexapro for the exact same reasons.
My doc's reason for putting me on Lexapro for depression and panic disorder instead of the Elavil that I'd been on for depression before (which had worked fine): "It's newer."
My doc was out of town when I decided to get off the Lexapro (you can't quit it "cold turkey"), so another doc in her practice told me how to do it and prescribed the Elavil. I experienced the withdrawal symptoms that others described (like flu, headache, etc), but the suicidal thoughts and depression decreased as soon as I lowered my dose (30 mg.)
From my research on MD-run sites, I discovered that Lexapro, instead of increasing the amount of serotonin in the brain, as it's designed to do, decreases it. The 1.6 million members on the Lexapro withdrawal site also found that to be true and never got better. Neither did I. Until I got off the Lexapro.
I began to feel better as soon as I reduced my dose. I have been off it completely for 3 days now, and while the withdrawal symptoms are still there (chills, headache, irritability, etc), I don't feel depressed, suicidal, or homicidal at all -- for the first time in 4 years. Since this new doc (we moved here 4 years ago) put me on Lexapro instead of the medicine I requested.
I guess the short answer is this: from my experience and those of 1.6 million on the Lexapro Withdrawal website is that you will never feel better on Lexapro because my research from MD-sponsored websites shows that instead of increasing the amount of serotonin in your brain, which would lift your depression, Lexapro depletes the serotonin, thus increasing your depression, your risk of suicide, suicidal thoughts, etc.
I suggest you do your own research on Lexapro side effects POST MARKETING to avoid the lies that the drug companies foist on us. Then talk with your doc to make some informed decisions. You've been on the drug long enough to see some improvement.
- Lexapro Information for Consumers
- Lexapro Information for Healthcare Professionals (includes dosage details)
- Side Effects of Lexapro (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 2 Mar 2010 • 1 answer
Posted 7 Dec 2012 • 2 answers
Posted 17 Jul 2013 • 1 answer
Posted 10 Mar 2014 • 2 answers
Posted 25 Mar 2015 • 4 answers